Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 20, NWS Newport/Morehead City, NC

August 13, 2004Jones County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Aug 13, 2004, 5:37 AM EDT for Jones County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 5:37 AM EDT (09:37 UTC)
Expired
Aug 13, 2004, 6:00 AM EDT
In force
23 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Jones County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 130937
TORMHX
NCC103-131000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
537 AM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 600 AM EDT

* AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COMFORT...
  OR 8 MILES SOUTHWEST OF TRENTON...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PHILLIPS CROSSROADS AROUND 545 AM EDT...
  TRENTON AROUND 550 AM EDT...

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3499 7760 3491 7741 3511 7725 3522 7747

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 13, 3:30 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 3:30 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EDT FRI AUG 13 2004

.SHORT TERM...PCPN ASCD WITH REMNANTS OF BONNIE LIFTING NE ACROSS
THE CWA ATTM SHOULD LIFT OUT DURING THE DAY. SOME BRIEF HEAVY RAINS
STILL POSSIBLE EARLY THIS MRNG. RADAR SHOWING ESTIMATES OF UP TO 3
INCHES IN AN HOUR IN SOME LOCATIONS. FFA INLAND THROUGH 8 AM STILL
LOOKS GUD AND BEST PCPN SHUD BE THROUGH MOST OF THAT AREA BY SHORTLY
AFTER 8 AM. APPROACH OF CHARLEY TONIGHT SHUD PROVIDE ANOTHER ROUND
OF PCPN. WILL LIKELY NEED ANOTHER FFA BY LATE TONIGHT. DO NOT WANT
TO ISSUE NOW...WUD HAVE TWO MENTIONED FOR DIFFERENT TIMES SO WILL
LET DAY SHIFT ISSUE THIS.

GFS FORECAST TAKES CHARLEY WELL TO THE WEST AND HPC QPF IS MAINLY
WEST OF US. ETA TRACK IS FARTHER EAST. STORM APPEARS TO BE MOVING
MORE NORTH NOW SO AM THINKING TRACK MAY BE A BIT EAST OF GFS
FORECAST. THIS WUD PUT HEAVIER RAIN FARTHER EAST TOO. MAY NEED TO
ADJUST GRIDS AFTER OFFICIAL NHC FORECAST COMES OUT TO ACCOUNT FOR
QPF.

CHARLEY SHUD LIFT AWAY BY LATE SAT SO HAVE DECREASED POPS SAT NIGHT
INTO SUN BUT SHEAR VORT LOBE HANGS ALONG THE COAST SUN AND MON WITH
SOME INSTABILITY REDEVELOPING WITH DAYTIME HEATING. WILL KEEP GOING
MENTION OF POPS FOR BOTH DAYS.

&&

LONG TERM...BY TUE GFS TRYING TO PUSH SFC FNT OFF SHORE AND LIFTING
UPPER TROF TO THE EAT NORTHEAST AND AWAY FROM THE RGN. CUD SEE A
BRIEF PERIOD OF DRY WX THEN BACK TO TYPICAL DAYTIME ACTIVITY FOR WED
AND THURS.

&&

.AVIATION...GENERALLY IFR/LIFR THIS MORNING...BUT DURING THE
AFTERNOON WE EXPECT CEILINGS AND VSBYS TO IMPROVE AS REMNANTS OF
BONNIE MOVE NORTH. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON WITH BRIEF IFR CONDITIONS POSSIBLE. MVFR/VFR
CIGS OVERNIGHT WITH SOME ISOLATED IFR FOG POSSIBLE.  CONDITIONS
SHOULD DIMINISH THROUGHOUT THE DAY SAT AS HURRICANE CHARLEY TRACKS
NORTH.

&&

.MARINE...AS REMNANTS OF BONNIE MOVE OFF TO THE NORTHEAST THIS
MORNING...ALL EYES WILL THEN TURN TO HURRICANE CHARLEY...CURRENTLY
BUOY OBS ARE SHOWING NEAR SCA CONDITIONS WITH 5-6FT SEAS AND 15-25KT
WINDS. WILL CONTINUE LAST EVENINGS SCA THROUGH THE EARLY PART OF
TODAY. WINDS THIS AFTERNOON ARE EXPECTED TO DROP DOWN TO AROUND
15KT...BUT SEAS WILL LIKELY HOVER RIGHT AROUND 5-6FT. WINDS EXPECTED
TO REMAIN BELOW SCA THROUGH SAT MORNING BEFORE BACKING TO THE SE SAT
NT AND INCREASING BETWEEN 25-30KT. LATEST NHC FCST TRACKS CHARLEY
JUST TO THE WEST OF THE CWA...KEEPING TS FORCE WINDS OUT OF THE
REGION. STILL EXPECTING ONSHORE WINDS TO GENERATE 10-12 FT SEAS WITH
8 SEC PERIODS WHICH SHOULD IMPACT THE COASTLINE SAT NT/SUN WITH
POSSIBLE HIGH SURF. ALL MARINE INTERESTS SHOULD MONITOR THE PROGRESS
OF HURRICANE CHARLEY OVER THE NEXT 24 HOURS.

AS CHARLEY MOVES OFF TO THE N EXPECT WINDS AND SEAS TO DIMINISH AS
HIGH PRES INLAND PROGRESSES TO THE COAST. HIGH PRES OVER THE
ATLANTIC WILL GENERATE SOME LONG PERIOD 10-11 SEC ESE SWELL OVER THE
REGION BY TUE WHICH COULD PRODUCE SOME DANGEROUS RIP CURRENT
CONDITIONS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH INTERIOR COUNTIES UNTIL 8 AM.
MARINE...SCA ALL WATERS.
&&

MLF/SJ
Hazardous weather outlook, Aug 13, 4:39 AM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
439 AM EDT FRI AUG 13 2004

NCZ029-044>047-079>081-090>095-098-103-104-140839-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
439 AM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL STORM BONNIE WILL LIFT OUT OF THE REGION
TODAY. HEAVY RAINS THIS MORNING AND THE POTENTIAL FOR FLOODING WILL
END EARLY THIS MORNING.

LATE THIS EVENING THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE
SOUTH AHEAD OF THE REMNANTS OF HURRICANE CHARLEY. THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS LATE THIS EVENING WITH ISOLATED TORNADOES THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TORNADOES WILL REMAIN A THREAT EARLY SATURDAY WITH THE
REMNANTS OF HURRICANE CHARLEY LIFTING THROUGH NORTH CAROLINA ON
SATURDAY. HEAVY RAINS WILL ALSO BE THREAT BY EARLY SATURDAY. THESE
HEAVY RAINS ON ALREADY SATURATED SOILS WILL PRODUCE A FLOODING THREAT
FOR EASTERN NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

In the hours before

Special weather statement, Aug 13, 3:55 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 AM EDT FRI AUG 13 2004

NCZ090-130845-
DUPLIN-
355 AM EDT FRI AUG 13 2004

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 445 AM EDT...

AT 355 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER WALLACE...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALLACE...
AND...TEACHEY AT 400 AM EDT...GREENEVERS AT 415 AM EDT...BEULAVILLE
AT 430 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
CHINQUAPIN AND ROSE HILL.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

17
Special weather statement, Aug 13, 4:00 AM EDT, 1 hour 37 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EDT FRI AUG 13 2004

NCZ029-044>047-079>081-090>095-098-103-104-132100-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
450 AM EDT THU AUG 12 2004

...SLIGHT RISK OF SEVERE WEATHER TONIGHT...

REMNANTS OF CHARLEY WILL MOVE ACROSS NORTH CAROLINA LATE TONIGHT.
SINCE EASTERN NORTH CAROLINA WILL BE ON THE NORTHEAST SIDE OF THE
CHARLEY...THERE WILL BE A SLIGHT RISK FOR SEVERE WEATHER...
PARTICULARLY FOR ISOLATED TORNADOES...DURING THE LATE EVENING AND
OVERNIGHT HOURS TONIGHT.  ALONG WITH THE RISK FOR ISOLATED
TORNADOES...THERE WILL ALSO BE A POSSIBILITY FOR HEAVY RAINS DUE TO
THE TROPICAL MOISTURE ASSOCIATED WITH CHARLEY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MLF
Special weather statement, Aug 13, 4:21 AM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 AM EDT FRI AUG 13 2004

NCZ098-130915-
ONSLOW-
421 AM EDT FRI AUG 13 2004

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 515 AM EDT...

AT 421 AM EDT...THERE WERE STRONG THUNDERSTORMS 26 MILES SOUTHWEST OF
JACKSONVILLE...OR ABOUT 17 MILES WEST OF NORTH TOPSAIL BEACH...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAWS RUN
AT 445 AM EDT...VERONA AT 450 AM EDT...NEW RIVER AIR STATION...AND...
CATHERINE LAKE AT 455 AM EDT...JACKSONVILLE...AND...HALF MOON AT 505
AM EDT...PUMPKIN CENTER AT 510 AM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE CAMP LEJEUNE AND PINEY GREEN.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

17

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:31 PM EDTSpecial Marine WarningMHX59 min
Aug 13, 6:12 AM EDTTornado WarningMHXCraven33 min
Aug 13, 6:29 AM EDTSpecial Marine WarningMHX61 min
Aug 13, 6:29 AM EDTSpecial Marine WarningMHX61 min
Aug 13, 6:49 AM EDTTornado WarningMHXCarteret41 min
Aug 13, 6:54 AM EDTTornado WarningMHXBeaufort36 min
Aug 13, 7:04 AM EDTSpecial Marine WarningMHX41 min
Aug 13, 7:11 AM EDTTornado WarningMHXWashington64 min
Aug 13, 7:33 AM EDTSpecial Marine WarningMHX87 min
Aug 13, 7:48 AM EDTSpecial Marine WarningMHX57 min
Aug 13, 7:51 AM EDTSpecial Marine WarningMHX84 min
Aug 13, 8:54 AM EDTSpecial Marine WarningMHX36 min
Aug 13, 8:59 AM EDTSpecial Marine WarningMHX61 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.